Pharmacist explains how paracetamol and ibuprofen work
While medications can effectively target certain problems, they are also known to cause some unwanted effects.
Worryingly, Dr Deborah Lee, from Dr Fox Online Pharmacy, warned that popular pain relief could cause bleeding in your digestive tract.
A go-to painkiller for many, ibuprofen can target different pains and aches, but it also reduces the production of stomach mucus that helps to neutralise stomach acids.
Without this, your tummy may be susceptible to all sorts of “serious” side effects as early as three days into treatment, according to research, published in the journal Clinical Gastroenterology and Hepatology.
READ MORE Taking ibuprofen for a bad back might do more harm than good – study
Dr Lee explained that your stools are likely to ring alarm bells if this happens. She told Express.co.uk: “The patient may notice dark black stools or red blood mixed in with the stool. The stool may be loose and watery and may smell bad.”
These tarry black stools are also known as melena. Melena tends to strike if ibuprofen causes bleeding at the top end of your gastrointestinal tract.
However, if bleeding occurs lower down, the blood will be fresher, it will look red and it can be mixed in with your poo.
The doctor added: “If gastrointestinal bleeding occurs with ibuprofen, the patient may have little or no symptoms before they see what they have passed in the toilet pan.
Taking ibuprofen for a bad back might do more harm than good – study[STUDY]
Pharmacist warns against misconceptions about ibuprofen or paracetamol[EXPERT]
Ibuprofen side effects: Three colours in your urine[SIDE EFFECTS]
- Advert-free experience without interruptions.
- Rocket-fast speedy loading pages.
- Exclusive & Unlimited access to all our content.
“They may or may not have tummy pain, but this could be a colicky pain – a cramping pain that comes and goes.”
If you notice any of these changes in your stool after taking ibuprofen, you need to get “urgent” medical help, according to the doctor.
She added: “Gastrointestinal bleeding must always be taken seriously. Melena or blood in the stools is a medical emergency.
“Anyone with these symptoms should phone for an urgent GP appointment, or phone NHS 111. Never ignore blood in the poo or dark, black tarry stools.”
The good news is that while the risk of stomach bleeding is stated as a warning in the list of ibuprofen product characteristics, this side effect isn’t considered to be common, according to the doctor.
Dr Lee said: “Overall, around one to two percent of NSAID users experience serious gastrointestinal complications. Most of these are serious but treatable.”
The NHS explains you need to call a doctor or 111 “straight away” if you experience gastrointestinal bleeding and “stop taking ibuprofen”.
The doctor added that your risk of this type of bleeding increases with:
- Age (most common in those aged 65 and older)
- A past history of peptic ulcer
- Infection with H. Pylori
- Heavy alcohol consumption
- The presence of other severe illness or chronic illnesses
- Other medications such as antiplatelet agents, steroids or anticoagulants
- Taking larger doses of NSAIDs
- Taking more than one NSAID at the same time
- Long-term use of NSAIDs.
Source: Read Full Article